Indian Dermatology Online Journal

BRIEF REPORT
Year
: 2020  |  Volume : 11  |  Issue : 2  |  Page : 208--211

Study of clinical profile of patients presenting with topical steroid-induced facial dermatosis to a tertiary care hospital


Sonal Jain1, Liza Mohapatra2, Prasenjeet Mohanty3, Swapna Jena3, Binodini Behera3 
1 Department of Skin and Vd, National Institute of Medical Sciences and Research, Jaipur, Rajasthan, India
2 Department of Skin and Vd, IMS and SUM Hospital, Bhubaneswar, Odisha, India
3 Department of Skin and Vd, SCB Medical College and Hospital, Cuttack, Odisha, India

Correspondence Address:
Liza Mohapatra
Mishra Colony, Mangalabag, Cuttack - 753 001, Odisha
India

Background: Topical corticosteroids (TCs) are widely used for various indications in dermatology. However, these can cause a plethora of symptoms if overused or abused. Topical steroid damaged face is a relatively new entity which was described in 2008. TC abuse cause a myriad of side effects viz, erythema, telangiectasia, acne, acneiform eruption, hyper/hypopigmentation, rosacea, and photosensitivity when used inappropriately. Aim: The aim of the study was to ascertain the prevalence, demographics, and clinical presentations of TC abuse on faceamong our population. Materials and Methods: This was a cross-sectional study performed at dermatology department of a tertiary care teaching hospitallocated in eastern India for 1 year. All patients with facial dermatoses attending the outpatient department were asked about use of TC in recent past and those with positive history were included. A detailed clinical evaluation was undertaken and various demographic and clinical data were recorded. Results: A total of 316 patients (53 males, 263 females) presented with topical steroid-induced facial dermatoses during the entire study period. Majority of them used these agents on suggestion of close friends and relatives, pharmacists, television commercials, and doctors. Mometasone in the form “No-Scar” preparation was the most commonly abused topical steroid in our study. The most common side effects encountered were steroid-induced acne (45.2%) or flare of pre-existing acne followed by erythema and telangiectasia (21.2%), hypertrichosis (6.6%), rosacea (2.2%), and atrophy (1.5%).The most common reason for abusing TC was to get a fairer skin tone. Conclusion: Our study reports the clinical patterns of TC abused facial dermatoses.The fantasy to get a fairer skin among the people of our country has led to the abuse of topical corticosteroids. We conducted this study to create awareness among these patients about the dreadful effects of steroid misuse.


How to cite this article:
Jain S, Mohapatra L, Mohanty P, Jena S, Behera B. Study of clinical profile of patients presenting with topical steroid-induced facial dermatosis to a tertiary care hospital.Indian Dermatol Online J 2020;11:208-211


How to cite this URL:
Jain S, Mohapatra L, Mohanty P, Jena S, Behera B. Study of clinical profile of patients presenting with topical steroid-induced facial dermatosis to a tertiary care hospital. Indian Dermatol Online J [serial online] 2020 [cited 2020 Jun 2 ];11:208-211
Available from: http://www.idoj.in/article.asp?issn=2229-5178;year=2020;volume=11;issue=2;spage=208;epage=211;aulast=Jain;type=0